Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An adaptive edge element method with perfectly matched absorbing layers for wave scattering by biperiodic structures

Authors: Gang Bao, Peijun Li and Haijun Wu
Journal: Math. Comp. 79 (2010), 1-34
MSC (2000): Primary 65N30, 78A45, 35Q60
Published electronically: May 7, 2009
MathSciNet review: 2552215
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An edge element adaptive strategy with error control is developed for wave scattering by biperiodic structures. The unbounded computational domain is truncated to a bounded one by a perfectly matched layer (PML) technique. The PML parameters, such as the thickness of the layer and the medium properties, are determined through sharp a posteriori error estimates. Numerical experiments are presented to illustrate the competitive behavior of the proposed adaptive method.

References [Enhancements On Off] (What's this?)

  • 1. T. Abboud, Formulation variationnelle des équations de Maxwell dans un réseau bipériodique de R$ ^3$, C. R. Acad. Sci. Paris, Série I 317 (1993), 245-248. MR 1233420 (94f:78002)
  • 2. H. Ammari and G. Bao, Maxwell's equations in periodic chiral structures, Math. Nachr. 251 (2003), 3-18. MR 1960800 (2004a:78013)
  • 3. H. Ammari and J. Nédélec, Low-frequency electromagnetic scattering, SIAM J. Math. Anal. 31 (2000), 836-861. MR 1752419 (2001b:78006)
  • 4. D.N. Arnold, A. Mukherjee, and L. Pouly, Locally adapted tetrahedral meshes using bisection, SIAM J. Sci. Comput. 22 (2000), 431-448. MR 1780608 (2002h:65204)
  • 5. I. Babuška and A. Aziz, Survey lectures on the mathematical foundations of the finite element method. in The mathematical foundations of the finite element method with applications to partial differential equations, Academic Press, New York, 1972. MR 0421106 (54:9111)
  • 6. I. Babuška and W.C. Rheinboldt, Error estimates for adaptive finite element computations, SIAM J. Numer. Anal. 15 (1978), 736-754. MR 0483395 (58:3400)
  • 7. G. Bao, Variational approximation of Maxwell's equations in biperiodic structures, SIAM J. Appl. Math. 57 (1997), 364-381. MR 1438758 (97m:65199)
  • 8. G. Bao, Z. Chen, and H. Wu, Adaptive finite-element method for diffraction gratings, J. Opt. Soc. Amer. A 22 (2005), 1106-1114. MR 2188104
  • 9. G. Bao, L. Cowsar, and W. Masters, Mathematical modeling in optical science, Frontiers Appl. Math., vol. 22, SIAM, Philadelphia, 2001. MR 1831328 (2001m:78002)
  • 10. G. Bao and D.C. Dobson, On the scattering by a biperiodic structure, Proc. Amer. Math. Soc. 128 (2000), 2715-2723. MR 1694448 (2000m:35051)
  • 11. G. Bao, D.C. Dobson, and J.A. Cox, Mathematical studies in rigorous grating theory, J. Opt. Soc. Amer. A 12 (1995), 1029-1042. MR 1335399 (96b:78028)
  • 12. G. Bao and H. Wu, Convergence analysis of the PML problems for time-harmonic Maxwell's equations, SIAM J. Numer. Anal. 43 (2005), 2121-2143. MR 2192334 (2007h:65115)
  • 13. G. Bao and A. Zhou, Analysis of finite dimensional approximations to a class of partial differential equations, Math. Meth. Appl. Sci. 27 (2004), 2055-2066. MR 2099817 (2005i:65085)
  • 14. R. Beck, R. Hiptmair, R. Hoppe, and B. Wohlmuth, Residual based a posteriori error estimators for eddy current computation, M2AN Math. Model Numer. Anal. 34 (2000), 159-182. MR 1735971 (2000k:65203)
  • 15. J.-P. Berenger, A perfectly matched layer for the absorption of electromagnetic waves, J. Comput. Phys. 114 (1994), 185-200. MR 1294924 (95e:78002)
  • 16. -, Three-dimensional perfectly matched layer for the absorption of electromagnetic waves, J. Comput. Phys. 127 (1996), 363-379. MR 1412240 (97h:78001)
  • 17. P. Binev, W. Dahmen and R. DeVore, Adaptive finite elements with convergence rates, Numer. Math. 97 (2004), 219-268. MR 2050077 (2005d:65222)
  • 18. J. Bramble and J. Pasciak, Analysis of a finite PML approximation for the three dimensional time-harmonic Maxwell and acoustic scattering problems, Math. Comp. 76 (2007), 597-614. MR 2291829 (2008b:65130)
  • 19. -, Analysis of a finite element PML approximation for the three dimensional time-harmonic Maxwell problem., Math. Comp. 77 (2008), 1-10. MR 2353940 (2008i:65250)
  • 20. Y. Chang, G. Li, H. Chu, and J. Opsal, Efficient finite-element, Green's function approach for critical-dimension metrology of three-dimensional gratings on multilayer films, J. Opt. Soc. Amer. A 23 (2006), 638-645. MR 2232900
  • 21. Z. Chen and J. Chen, An adaptive perfectly matched layer technique for $ 3$-D time-harmonic electromagnetic scattering problems, Math. Comp. 77 (2008), 673-698. MR 2373175 (2008m:78007)
  • 22. Z. Chen and S. Dai, On the efficiency of adaptive finite element methods for elliptic problems with discontinuous coefficients, SIAM J. Sci. Comput. 24 (2002), 443-462. MR 1951050 (2003k:65160)
  • 23. Z. Chen and X. Liu, An adaptive perfectly matched layer technique for time-harmonic scattering problems., SIAM J. Numer. Anal. 43 (2005), 645-671. MR 2177884 (2006m:65260)
  • 24. Z. Chen and H. Wu, An adaptive finite element method with perfectly matched absorbing layers for the wave scattering by periodic structures, SIAM J. Numer. Anal. 41 (2003), 799-826. MR 2005183 (2004k:65215)
  • 25. F. Collino and P. Monk, Optimizing the perfectly matched layer, Comput. Methods Appl. Mech. Engrg. 164 (1998), 157-171. MR 1662777 (99h:78002)
  • 26. M. Costabel and M. Dauge, Maxwell and Lamé eigenvalues on polyhedra, Math. Meth. Appl. Sci. 164 (1999), 243-258. MR 1672271 (99k:78009)
  • 27. D. Dobson and A. Friedman, The time-harmonic Maxwell equations in a doubly periodic structure, J. Math. Anal. Appl. 166 (1992), 507-528. MR 1160941 (92m:78015)
  • 28. W. Dörfler, A convergent adaptive algorithm for Poisson's equation, SIAM J. Numer. Anal. 33 (1996), 1106-1124. MR 1393904 (97e:65139)
  • 29. R.E. Edwards, Fourier series, a modern introduction, vols. 1, 2, Springer-Verlag, New York, 1979, 1982. MR 545506 (80j:42001); MR0667519 (83k:42001)
  • 30. S.D. Gedney, An anisotropic perfectly matched layer absorbing medium for the truncation of FDTD lattices, IEEE Trans. Antennas Propagat. 44 (1996), 1630-1639.
  • 31. V. Girault and P.A. Raviart, Finite element methods for Navier-Stokes equations: Theory and algorithms, Springer-Verlag, New York, 1986. MR 851383 (88b:65129)
  • 32. M. Lassas and E. Somersalo, On the existence and convergence of the solution of PML equations, Computing 60 (1998), 229-241. MR 1621305 (99a:65133)
  • 33. L. Li, New formulation of the Fourier modal method for crossed surface-relief gratings, J. Opt. Soc. Amer. A 14 (1997), 2758-2767.
  • 34. K. Mekchay and R. Nochetto, Convergence of adaptive finite element methods for general second order linear elliptic PDES, SIAM J. Numer. Anal. 43 (2005), 1803-1827. MR 2192319 (2006i:65201)
  • 35. P. Monk, A posteriori error indicators for Maxwell's equations, J. Comput. Appl. Math. 100 (1998), 173-190. MR 1659117 (2000k:78020)
  • 36. -, Finite element methods for Maxwell's equations, Clarendon Press, Oxford, 2003. MR 2059447 (2005d:65003)
  • 37. P. Monk and E. Süli, The adaptive computation of far-field patterns by a posteriori error estimation of linear functionals, SIAM J. Numer. Anal. 36 (1999), 251-274. MR 1654563 (2000a:65137)
  • 38. P. Morin, R.H. Nochetto, and K.G. Siebert, Data oscillation and convergence of adaptive finite element methods, SIAM J. Numer. Anal. 38 (2000), 466-488. MR 1770058 (2001g:65157)
  • 39. -, Convergence of adaptive finite element methods, SIAM Review 44 (2002), no. 4, 631-658. MR 1980447
  • 40. J.-C. Nédélec, Mixed finite elements in $ R^3$, Numer. Math. 35 (1980), 315-341. MR 592160 (81k:65125)
  • 41. R. Petit, Electromagnetic theory of gratings, Topics in Current Physics, vol. 22, Springer-Verlag, Heidelberg, 1980. MR 609533 (82a:78001)
  • 42. H.J. Schmeisser and H. Triebel, Topics in Fourier analysis and function spaces, John Wiley & Sons, New York, 1987. MR 891189 (88k:42015b)
  • 43. L.R. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990), 483-493. MR 1011446 (90j:65021)
  • 44. R. Stevenson, Optimality of a standard adaptive finite element method., Found. Comput. Math. 7 (2007), 245-269. MR 2324418 (2008i:65272)
  • 45. F. Teixera and W. Chew, Systematic derivation of anisotropic PML absorbing media in cylindrical and spherical coordinates, IEEE microwave and guided wave letters 7 (1997), 371-373.
  • 46. E. Turkel and A. Yefet, Absorbing PML boundary layers for wave-like equations, Appl. Numer. Math. 27 (1998), 533-557. MR 1644675 (99g:78008)
  • 47. R. Verfürth, A review of a posteriori error estimation and adaptive mesh refinement techniques, Teubner, Stuttgart, 1996.
  • 48. H. Wu and Z. Zhang, Can we have superconvergent gradient recovery under adaptive meshes?, SIAM J. Numer. Anal. 45 (2007), 1701-1722. MR 2338406 (2008k:65252)
  • 49. V. Yachin and K. Yasumoto, Method of integral functionals for electromagnetic wave scattering from a double-periodic magnetodielectric layer, J. Opt. Soc. Amer. A 24 (2007), 3606-3618.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 78A45, 35Q60

Retrieve articles in all journals with MSC (2000): 65N30, 78A45, 35Q60

Additional Information

Gang Bao
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824

Peijun Li
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Haijun Wu
Affiliation: Department of Mathematics, Nanjing University, Jiangsu, 210093, China

Keywords: Adaptivity, perfectly matched layer, \textit {a posteriori} error analysis, cross gratings
Received by editor(s): March 19, 2008
Received by editor(s) in revised form: January 1, 2009
Published electronically: May 7, 2009
Additional Notes: The first author’s research was supported in part by the NSF grants DMS-0604790, CCF-0514078, CCF-0830161, and EAR-0724527, the ONR grants N000140210365 and N000140910384, the National Science Foundation of China grant 10428105.
The second author’s research was supported in part by the NSF EAR-0724656.
The third author’s research was supported by the national basic research program under grant 2005CB321701, by the program for new century excellent talents in university of China, and by the NSF of China grant 10401016.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society